"Let's kick cancer's booty and take some names."
LORD, after this suffering, let it be said that what has happened to me has really served to advance the gospel. As a result, make my Savior clear to all those around me. Because of my suffering and willing perseverance, cause others to be encouraged to speak the Word of God more courageously and fearlessly.
(Phillippians 1:12-14)

About Me

God is walking with me. This I know.

Followers

Wednesday, December 8, 2010

Chemo #5--Straight Talk About Depression and Other Side Effects

Hello!

I hope everyone is having a good December so far. It's COLD outside! Even with the hot flashes that sometimes occur during chemo, I still don't like the cold weather. When it's too hot in the summer and I'm sweating buckets from the humidity, it's just uncomfortable. But the cold HURTS! Every muscle in my body tenses up and it's hard to move.

But I have to say I love the changing seasons. I just wish it would start warming up right after Christmas. :)

Several weeks ago after my 3rd chemo, I began experiencing what I called panic attacks. It happened after the 1st and 2nd chemo visits, but not as bad. By the 3rd treatment, I was crying non-stop, my heart was racing, my thoughts were out of control, and I felt as though I were on a merry-go-round. I couldn't gain control over my thoughts or even make them go in 1 direction. I believe to some extent that it was spiritual warfare. However, I'm just smart enough to question whether the chemo was playing a roll in it as well, especially considering I don't have panic attacks when I'm not on chemo.

Let me say that while I believe some doctors hand out anti-depressants like Tic Tacs, there are some very legitimate reasons to be on anti-depressants. If you are on them, that's between you and God and your doctor. I'm not God and I'm not your judge. I only mention it because until it got really bad and I was finding it hard to function, I never considered them. Now, however, I am a firm believer in them in the right circumstances.

I made a call to Dr. Yardley the week after my 3rd chemo treatment. I let her know that I was crying constantly, and I work with all MEN! I promised myself when I took this job that they would never see me cry. For some reason, men don't know quite how to react to that. Other side effects of panic attacks are paranoia and not wanting anything or anyone to touch me. I nearly ripped those hats and headscarves off my head a time or two. I couldn't remember anything like going through a stop light. I'd question myself 3 or 4 times after passing it, wondering if it was green or red.

Anyway....she decided to call in 2 prescriptions for me to try out: Pristiq for every day, and Xanax to take as needed. She said the Xanax would start working immediately and the Pristiq would take 3-4 weeks to get into my system. I took 1 of each that afternoon when I got home. I wasn't sure what side effects they would have and if they were bothersome, I didn't want to be at work when they occurred. Thankfully, the only side effect is sleepiness with the Xanax. The Pristiq has caused no side effects up to this point. I am feeling more like myself, actually wanting to go places again and not faking my way through the hugs and smiles. It was awful. A time or two as I was sitting in church, I wanted to bawl my eyes out. I had to remember my Momma's words to me when Angie was in the hospital having Megen 2 months early and I came in the hospital room crying: "Dry it up." There is a time and a place to let the tears come and mine was in the shower. I still look forward to kneeling on the shower floor, letting the warm water rush over me. It's one of the most comforting positions to be in, especially when it includes prayer, inviting God to come in and invade every inch of my mind, body and soul.

I have since found out that the steroids they give you during chemo are a stimulant and have been known to cause anxiety and panic attacks. The amounts they give are so great to combat inflammation and nausea. But the side effects are anxiety and insomnia.

Other side effects from the chemo that I've noticed and will go away once treatment stops are a racing heart. I can't wait across the room without feeling out of breath. I also have hot flashes and (WARNING GUYS: COMPLETE GIRL TALK HERE!) my periods have stopped.

Other than that, the only other thing I've noticed is my fingernails have started getting white lines across them and are cracking from top to bottom. I have decided to go with fakes until after chemo, when I will diligently nurse them back to health.

One more chemo to go and it's right after Christmas. So unless something is around the corner waiting to knock me down, I should be feeling pretty good for Christmas.

I have an appointment next week to go to the Radiation Oncologist (Dr. Hunt) to talk about when radiation will start and to get the mold made for my arm to lay in the radiation machine. I will blog about that visit next week and explain in more detail what happens during radiation.

Hope everyone has a great rest of the week! -